Flash Flood, St. Lawrence
- When
- September 16, 8:45 PM EST to September 17, 1:00 AM EST
- Where
- St. Lawrence County, South Portion
- Property damage
- $500,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.467, -75.033
The northeast US was impacted by 2 weather systems on September 16th and 17th. A storm moved northeast along a frontal boundary, from the Ohio valley on the 16th and passed across northern New York the morning of the 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
The northeast US was impacted by 2 weather systems on September 16th and 17th. A storm moved northeast along a frontal boundary, from the Ohio valley on the 16th and passed across northern New York the morning of the 17th. In addition, moisture from Tropical Storm Ophelia impacted the area. Steady rain with scattered thunderstorms overspread northern New York on the afternoon of the 16th into the late night hours. Specifically, across the southern half of St Lawrence county, between 3 and 5 inches of rain fell. When the entire overnight period is added into the afternoon rainfall, 6.46 inches of rain was measured in Gouverneur, NY. Flash flooding was reported with road closures in Governeur, Pierrepont, Fowler, Colton and Hermon. Flooding of cellars was reported in Canton. Elsewhere across the Adirondacks of northern NY, between 2 and 3 inches of rain fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 16, 1:00 PM EST, 7 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 200 PM EDT FRI SEP 16 2005 .SHORT TERM (TONIGHT THROUGH MONDAY)... MUCH OF CWA CURRENTLY WAITING ON PRECIP FROM LOW...WHICH IS SLOWLY LIFTING OUT OF THE OHIO VALLEY. AREA RADAR COMPOSITE SHOWS MAJORITY OF RAIN STILL LIFTING NORTH AND WEST AHEAD OF SFC LOW CIRCULATION. THIS COINCIDES WELL WITH 12Z UPPER AIR OBS WHICH SHOW LL WINDS FROM THE SE. THIS PATTERN WILL LOOK TO KEEP BLUK OF PRECIP AWAY FROM MUCH CWA. BOUNDARY OF PRECIP WHICH HAS BEEN STREAMING NORTHWARD FROM SOUTHERN NEW ENGLAND SINCE THIS MORNING CONTINUES MVG NORTH...BUT OVER LAST FEW FRAMES HAS BEEN SPLITTING AROUND SOUTHERN VERMONT. THE WESTERN HALF OF THE LINE WILL MV UNDER INFLUENCE OF LL FLOW PREVIOUSLY MENTIONED AND LOOKS TO BE MAJOR PRECIP FACTOR FOR N NY EARLY ON. EASTERN HALF OF LINE LOOKS TO BRING SCATTERED -RW TO VT. AMPLE MOISTURE TO OUR SOUTH SHOULD HELP TO FILL THIS AREA IN AS EVENING PROGRESSES. MDLS STILL HAVE THE LOW OVER OHIO VALLEY TRACKING NE OVER CWA...BRINGING ALMOST 1.00+ TO SOME AREAS INTO SATURDAY. THINKING THAT LOW WILL STILL GO ON CURRENT TRACK UNTIL IT GETS CAUGHT BY UPPER LEVEL WINDS ASSOCIATED W/ ITS UPPER PARENT AND THEN CONTINUE NORTHEAST...BRINGING WITH IT THE MORE STEADIER RAINS TO THE REST OF CWA. WILL GO AHEAD AND ADJUST POPS FOR THIS EVENING TO REFLECT MVMNT...WITH N NY SEEING HIR POPS DUE TO PRECIP ALREADY PRESENT. WILL ALSO BE ADDING IN A SL CHANCE OF THUNDER FOR HERE AT LEAST THRU EARLY EVENING. MDLS LIFT LOW NORTH OF CWA DURING THE DAY SATURDAY AND WILL TAPER OFF ACCORDINGLY...BUT WILL CONTINUE IDEA OF LINGERING PRECIP INTO FIRST HALF OF SUNDAY AS SECONDARY TROUGH WORKS IN BEHIND EXITING SYSTEM TO KEEP CLDS/PRECIP OVER AREA. SFC HIGH BUILDS INTO AREA SUN NGT INTO MON. WILL MENTION FG OVER NEXT COUPLE DAYS AS ABUNDANT SFC MOISTURE WILL REMAIN OVER ENTIRE CWA UNTIL SFC HIGH SCOURS OUT BY MON MORN. OPHELIA WILL TRACK NE OUT TO SEA AS UPPER TROUGH LIFTS THRU AREA...AND WILL AFFECT SOUTHERN PORTIONS OF NEW ENGLAND. && .LONG TERM (MONDAY NIGHT THROUGH FRIDAY)... SEVERAL EMBEDDED S/WS AND FRNTS WL PROVIDE FA WITH CHCS FOR PRECIP THROUGH THE EXTENDED PERIOD. OVERALL MODELS AND LATEST ENSEMBLE DATA IN FAIR AGREEMENT WITH SYNOPTIC PATTERN WL MENTION CHC POPS ACRS NORTHERN ZNS MONDAY NITE BASED ON 5H VORT AND LLVL WAA. WEAK BAND OF LIGHT PRECIP SHOULD QUICKLY LIFT NE AS FA IS PROGGED TO BE IN WARM SECTOR BY MONDAY NIGHT. NEXT SIGNIFICANT S/W ENERGY AND ASSOCIATED LOW PRES APPROACHES WESTERN FA BY 12Z TUES AND MOVES THRU BY 12Z WEDS. MODELS CONT TO BE DEEPER AND ARE TRENDING A BIT SLOWER WITH SYSTEM THEREFORE WL MENTION CHC POPS BOTH TUES/WEDS. OTHERWISE...A DRYING TREND IS EXPECTED FOR LATE WEEK AS TEMPS STAY NEAR NORMAL. && .AVIATION (18Z-18Z)... TRICKY AND DIFFICULT TAF FCST FOR THE NEXT 12 TO 18 HRS WITH REGARDS TO VIS...PRECIP...AND CIGS. WL TRY TO BLEND UPSTREAM OBS AND INTERPOLATE RADAR DATA FOR THE FIRST 6HRS...THEN USE A BLEND OF THE NAM BUFKIT OMEGA FIELDS...MOISTURE PROFILES...AND GFS 7H FG/Q-VECTOR FORCING TO PREDICT MVMT AND TIMING OF HEAVIEST PRECIP. USING THE DISTANCE SPEED TOOL WITH CRNT RADAR TRENDS BELIEVE SCATTERED PRECIP WL ARRIVE IN MSS BY 20Z AND SLK BY 21Z. THE HEAVIEST PRECIP BASED ON BEST OMEGA FIELDS AND MOISTURE WL BE 04Z AND 10Z IN MOST TAF LOCATIONS...BUT SEVERAL HRS EARLIER AT MSS. WL TEMPO THAT TIME PERIOD AND MENTION MODERATE RAIN WITH VIS AROUND 3SM AND CIGS AOB 1500FT. OTHERWISE...EXPECT A SLOW IMPROVEMENT IN VIS/CIGS BY 14Z SATURDAY AS BEST LLVL MOISTURE/LIFT MOVES INTO EASTERN NEW ENGLAND OR SOUTHERN CANADA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...JN LONG TERM...TABER AVIATION...TABER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 507 AM EDT FRI SEP 16 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-170915- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 507 AM EDT FRI SEP 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK AND VERMONT. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE INTO THE REGION LATER TODAY AND ESPECIALLY TONIGHT. THUS THE THREAT FOR RAIN WILL CONTINUE TO INCREASE LATER THIS AFTERNOON AND THE PRECIPITATION SHOULD BECOME WIDESPREAD TONIGHT. HOWEVER...NO SEVERE WEATHER OR HEAVY RAIN IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. RAIN IS EXPECTED FROM THE AREA OF LOW PRESSURE...MENTIONED ABOVE...ON SATURDAY AND THIS FEATURE WILL BE SLOW TO MOVE OUT OF THE REGION. THUS THE POTENTIAL FOR SHOWERS WILL ALSO EXIST ON SUNDAY. DRY WEATHER WILL BE THE RULE ON MONDAY...BUT ANOTHER LOW PRESSURE SYSTEM MOVING INTO THE REGION MONDAY NIGHT AND TUESDAY WILL BRING ANOTHER CHANCE FOR PRECIPITATION. DRY WEATHER IS EXPECTED DURING THE REMAINDER OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. EVENSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 805 PM EDT FRI SEP 16 2005 NYZ026-027-029-030-087-170400- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE- SOUTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE- INCLUDING THE CITIES OF...MASSENA...MALONE...STAR LAKE... SARANAC LAKE...TUPPER LAKE...OGDENSBURG...POTSDAM...GOUVERNEUR 805 PM EDT FRI SEP 16 2005 ...HEAVY RAIN MAY CAUSE SOME LOCALIZED FLOODING IN PORTIONS OF SAINT LAWRENCE AND FRANKLIN COUNTIES IN NEW YORK TONIGHT... AS OF 8 PM...STEADY RAIN HAD BEEN FALLING FOR SEVERAL HOURS ACROSS MUCH OF THE SAINT LAWRENCE RIVER VALLEY AND PORTIONS OF THE WESTERN ADIRONDACKS. SOME OF THIS RAIN WAS LOCALLY HEAVY WITH A FEW EMBEDDED THUNDERSTORMS. NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT 1 1/2 TO 2 INCHES OF RAIN HAS FALLEN IN A 20 MILE WIDE SWATH CENTERED BETWEEN FORT COVINGTON IN NORTHERN FRANKLIN COUNTY TO ANTWERP IN NORTHERN JEFFERSON COUNTY WITH LOCALIZED AMOUNTS APPROACHING 4 INCHES NEAR GOUVERNEUR. IN FACT...A COOPERATIVE WEATHER OBSERVER IN GOUVERNEUR REPORTED 3.70 INCHES AS OF 715 PM. THIS RAIN WAS SHIFTING NORTHEAST AND WILL CONTINUE TO AFFECT THE ADIRONDACKS IN EASTERN SAINT LAWRENCE COUNTY AS WELL AS MUCH OF FRANKLIN COUNTY NEW YORK THROUGH MIDNIGHT. SOME ADDITIONAL SHOWERS AND POSSIBLE THUNDERSTORMS WERE TRYING TO DEVELOP ALONG THE SHORE OF LAKE ONTARIO AT 8 PM AND MAY MOVE INTO PORTIONS OF SAINT LAWRENCE COUNTY THAT HAVE RECEIVED THE HEAVIEST RAINFALL...SUCH AS GOUVERNEUR. NEVER CROSS FLOODED ROADWAYS. IF YOU WITNESS WATER RUNNING OVER THE ROAD...TURN AROUND, DONT DROWN. REMEMBER...ITS MORE DIFFICULT TO DEPICT FLOODED ROADWAYS AT NIGHT. IF WATER THREATENS YOUR RESIDENCE...SEEK HIGHER GROUND IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER NEWS AND WEATHER SOURCES FOR THE LATEST DEVELOPMENTS OF THIS HEAVY RAINFALL EVENT. WHITTIER
The Ft Drum radar (KTYX), 94 km away, was scanning. The volume nearest the first event began at 01:47 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474998.